High Wind, Spokane Area
- When
- May 3, 9:00 AM PST to 5:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A tight pressure gradient and a strong jet stream moved over the area behind a cold front resulting in a windstorm over Central and Eastern Washington. This resulted in extensive damage, as well as a dust storm from the Moses Lake area eastward into the Upper Columbia Basin.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A tight pressure gradient and a strong jet stream moved over the area behind a cold front resulting in a windstorm over Central and Eastern Washington. This resulted in extensive damage, as well as a dust storm from the Moses Lake area eastward into the Upper Columbia Basin. Numerous downed trees and power outages were reported, with some trees falling on homes. The Clarkston and Lewiston areas were hit especially hard with wind gusts of 60-65 miles per hour resulting in 9,000 customers without power. In Davenport, a tree fell and flattened the Old Schoolhouse and damaged a pickup. The winds also blew shingles off some homes in the Davenport, Spokane, and Pullman areas. On Highway 195 near Rosalia, winds contributed to a fatal motorcycle accident resulting in one indirect fatality. In Wenatchee, strong wind gusts blew shingles off a home and damaged a restaurant sign. On Interstate 90, exit signs near milepost 151 and milepost 221 were blown over. Meanwhile, the high winds kicked up a significant amount of blowing dust leading to several road closures in the Moses Lake area, with visibility also reduced to less than a quarter mile in the Upper Columbia Basin in Ritzville. Five miles west of Quincy, Highway 281 was closed in both directions due to the dust. In Othello, Highway 17 was closed in both directions from milepost 34 to milepost 50. Five miles east of Moses Lake, visibility near zero was reported on Wheeler Road. Peak wind gusts in miles per hour from this event include 62 Palouse, 60 Uniontown, 60 six miles west of Clarkston at Silcott Island, 59 Spokane International Airport, 59 Moses Lake, 59 Reardan, 59 near Vantage, and 58 in Mansfield. Sustained winds near 40 miles per hour were also measured in Spangle, 10 miles west of Coulee Dam, 12 miles west of Moses Lake, Pullman, and Fairchild Air Force Base.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 3, 3:25 AM PST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
425 AM PDT MON MAY 3 2010
.SYNOPSIS...
A VERY STRONG COLD FRONT WILL PASS THROUGH THE INLAND NORTHWEST
THIS MORNING BRINGING WITH IT HIGH WINDS AND BLOWING DUST. COOL
AND UNSETTLED WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK.
&&
.DISCUSSION...
...HIGH WIND EVENT TODAY AND THIS EVENING ACROSS THE FORECAST AREA...
TODAY AND TONIGHT...SATELLITE IMAGERY SHOWS A NICE CYCLOGENESIS
EVENT WELL UNDERWAY. OBSERVATIONS ON VANCOUVER ISLAND INDICATE
THAT THE SURFACE LOW IS DOWN TO 1000MB. MODELS AGREE ON FURTHER
DEEPENING TODAY WITH A SECONDARY LOW FORMING IN THE LEE OF THE
ROCKIES OVER SOUTHERN ALBERTA BY THIS AFTERNOON. GFS HAS A 984MB
PRESSURE ON THIS LOW WITH A TIGHT PRESSURE GRADIENT ACROSS OUR
AREA. PORTLAND-KALISPELL GRADIENT FORECAST IS 21MB ON JUST ABOUT
ALL THE MODELS. MEANWHILE THE 110 KT WEST-EAST JET ACROSS
WASHINGTON WILL BE SAGGING SOUTH DURING THE DAY. ALL OF THIS
POINTS TO A GOOD WIND EVENT FOR OUR AREA. HIGH WIND WARNINGS AND
ADVISORIES HAVE ALREADY BEEN RAISED AND WILL CONTINUE.
SURFACE COLD FRONT HAS JUST MADE LANDFALL AT 2AM IN NW WASHINGTON
AND WILL QUICKLY MOVE THROUGH THE AREA THIS MORNING. PRE-FRONTAL
WINDS WILL INCREASE ACROSS EASTERN WA...WITH THE STRONGEST WINDS
DEVELOPING BEHIND THE FRONT. PRECIPITATION WILL END WITH THE
FRONTAL PASSAGE BUT WILL CONTINUE IN THE SOUTHERN PANHANDLE DUE TO
UPSLOPE. THIS AFTERNOON WE'LL SEE CONVECTIVE CLOUD LINES FORM FROM
THE CASCADES AND STREAM ACROSS THE BASIN...SO A RENEWED THREAT OF
SHOWERS OVER THE PANHANDLE AND EXTREME EASTERN WA. THUNDERSTORMS
POSSIBLE IN THE NORTHERN MOUNTAINS. ALSO A PUGET SOUND
CONVERGENCE ZONE WILL DEVELOP WEST OF THE CASCADES...BUT THE DEEP
INSTABILITY WILL ALLOW IT TO SPREAD A NARROW BAND OF PRECIPITATION
ALL THE WAY TO WENATCHEE.
ANOTHER POTENTIAL HAZARD IS THE BLOWING DUST. STRONG PRE-FRONTAL
WESTERLY WINDS HAVE KEPT THE BASIN FROM GETTING ANY RAIN AHEAD OF
THE FRONT. VERY DRY AIR WILL MOVE IN BEHIND THE FRONT...AND
COUPLED WITH THE STRONG WINDS WE EXPECT TO SEE AREAS OF BLOWING
DUST IN THE BASIN.
ALL OF THIS ACTIVITY WILL GRADUALLY WIND DOWN TONIGHT BUT WINDS
WILL REMAIN GUSTY ALL NIGHT IN MANY AREAS. ALSO VERY COLD AIR WILL
MOVE INTO THE AREA TONIGHT BEHIND THE FRONT...ALLOWING SNOW LEVELS
TO COME CRASHING DOWN TO THE VALLEY FLOORS. PRECIPITATION IS
UNLIKELY FOR MOST AREAS TONIGHT BUT THE CASCADE CREST AND
PANHANDLE MOUNTAINS SHOULD CONTINUE TO RECEIVE UPSLOPE SHOWERS ALL
NIGHT. RJ
BY TUESDAY AND TUESDAY NIGHT...THE INLAND NORTHWEST REMAINS UNDER A
COOL WNW FLOW ALOFT WHILE A SECOND UPPER LOW PINCHES OFF OVER WRN
WA BY AFTERNOON. ANTICIPATE MAINLY MOUNTAIN SHOWERS. ALTHOUGH WITH
THE COLD POOL ALOFT...DIURNAL INSTABILITY SHOWERS WILL BE ON THE
RISE AND DEVELOPING ACROSS THE BASIN AND VALLEYS AFTER MIDDAY AND
INTO THE EARLY EVENING. UNDER THE LOW LEVEL WESTERLY FLOW OF
15-20KT...SOME RAIN SHADOWING IS POSSIBLE IN THE LEE OF THE
CASCADES. IT WILL BE COOL DAY WITH 850MB TEMPS STRUGGLING TO REACH
0 DEGREES C AND SNOW LEVELS JUST BARELY ABOVE THE VALLEYS INTO THE
MOUNTAINS. INSTABILITY SHOWERS WILL DECREASE OVERNIGHT WITH
CLEARING AND LIGHT NORTH WINDS. TEMPERATURES WILL COOL
OVERNIGHT...FLIRTING WITH FREEZING IN MANY LOCATIONS.
THEN WEDNESDAY INTO WEDNESDAY NIGHT...THE UPPER LOW DROPS SOUTH
INTO OREGON...LEAVING THE REGION UNDER A MORE NORTH-NORTHEAST FLOW
ALOFT. WILL HAVE TO WATCH WHAT TYPE OF MOISTURE SWINGS AROUND THE
TOP OF THE DEPARTING LOW AND SPREADS SOUTH FROM CANADA. THIS
DEFORMATION MAY LEAD TO A BAND OF STEADY SHOWERS ACROSS THE
NORTHERN ZONES. ALTHOUGH INSTABILITY WILL INCREASE
AFTERNOON...SPILLING THE SHOWER THREAT ACROSS THE REGION.
TEMPERATURES WILL MODERATE SLIGHTLY BY AFTERNOON...BUT STILL
REMAIN ON THE COOL SIDE. A WEAK SHORTWAVE RIDGE ALOFT BUILDS OVER
THE REGION OVERNIGHT...LEADING TO SOME CLEARING.
BY THURSDAY INTO THURSDAY NIGHT...THE RIDGE ALOFT MOVES QUICKLY
EAST WHILE A SHORTWAVE NEARS VANCOUVER ISLAND THURSDAY
AFTERNOON INTO THURSDAY NIGHT. THE TIMING OF THIS FEATURE IS A
LITTLE SUSPECT...ALTHOUGH THE OVERALL PATTERN INDICATED WARM AIR
ADVECTION AHEAD OF THE FEATURE UNDER LIGHT SOUTH WINDS. WEAK
ISENTROPIC LIFT WILL INCREASE AHEAD OF THIS FEATURE ACROSS THE
NORTHERN MOUNTAINS WITH LIGHT VALLEY RAIN AND MOUNTAIN SNOW.
THEN FRIDAY AND ON THROUGH THE WEEKEND...MODEL DIFFERENCES GROW IN
THE TIMING OF THE SHORTWAVE PASSAGE AND SUBSEQUENT FEATURES. THE
00Z GFS SEEMS TO BE THE FASTEST AND PUSHES THE INITIAL WAVE THROUGH
THE REGION ON SATURDAY. THE CANADIAN IS SIMILAR BY SLIGHTLY
SLOWER. MEANWHILE THE ECMWF IS QUITE SLOW. THIS DISCREPANCY GROWS
BY SUNDAY AND MONDAY WHERE THE GFS SPINS UP A DEEP LOW OFF THE
COAST...AND THE ECMWF AND CANADIAN KEEP A DRIER NW FLOW. AT THIS
POINT...WILL MAKE ONLY MINOR UPDATES THE LONG RANGE FORECAST. WILL
KEEP THE WEATHER UNSETTLED AND TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL THROUGH THE WEEKEND. /RFOX.
&&
.AVIATION...
A VERY STRONG COLD FRONT WILL PASS THROUGH THE FORECAST AREA THIS
MORNING. STRONG WINDS WILL DEVELOP AHEAD OF OR WITH THE FRONT AND
CONTINUE THIS AFTERNOON AND EARLY EVENING. BLOWING DUST IS EXPECTED
IN THE COLUMBIA BASIN THIS AFTERNOON AND COULD REDUCE VISIBILITIES.
WIND SHEAR AT KEAT WILL END AT KEAT BY MID-MORNING AS THE STRONG
WINDS MIX DOWN TO THE SURFACE. AFTERNOON SHOWERS WILL DEVELOP EAST
OF KMWH ALONG WITH THE THREAT OF THUNDERSTORMS OVER THE NORTHERN
MOUNTAINS. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 54 32 48 32 51 33 / 80 20 40 20 30 20
COEUR D'ALENE 51 32 47 30 50 32 / 90 20 40 20 30 20
PULLMAN 52 32 46 30 50 32 / 80 20 40 20 30 20
LEWISTON 60 37 53 34 56 37 / 80 20 30 20 30 20
COLVILLE 58 33 52 33 54 34 / 50 20 40 30 30 30
SANDPOINT 49 33 44 32 49 32 / 90 20 60 30 40 20
KELLOGG 46 29 42 31 46 32 / 100 40 50 30 40 30
MOSES LAKE 63 36 59 33 60 36 / 10 0 20 20 20 10
WENATCHEE 56 37 56 36 58 39 / 30 40 20 20 10 10
OMAK 59 33 56 32 58 35 / 10 0 20 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.
HIGH WIND WARNING FROM 7 AM THIS MORNING TO 11 PM PDT THIS
EVENING CENTRAL PANHANDLE MOUNTAINS...COEUR D'ALENE AREA...
IDAHO PALOUSE...NORTHERN PANHANDLE.
WA...WIND ADVISORY FROM 7 AM THIS MORNING TO 11 PM PDT THIS EVENING
LOWER GARFIELD AND ASOTIN COUNTIES...NORTHEAST MOUNTAINS...
OKANOGAN HIGHLANDS...OKANOGAN VALLEY.
HIGH WIND WARNING FROM 7 AM THIS MORNING TO 11 PM PDT THIS
EVENING MOSES LAKE AREA...NORTHEAST BLUE MOUNTAINS...
SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
WATERVILLE PLATEAU...WENATCHEE AREA.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING EAST SLOPES
NORTHERN CASCADES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 554 AM PDT MON MAY 3 2010 IDZ002-003-026-027-WAZ031>036-041-044-041330- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 554 AM PDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH WILL BE LIKELY OVER THE AREA. BLOWING DUST MAY BECOME A DANGER ON MONDAY AFTERNOON IN THE COLUMBIA BASIN AND PALOUSE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-WAZ037-038-042-043-041330- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 554 AM PDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SUSTAINED WINDS OF OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH WILL BE COMMON IN THE MOUNTAINOUS AREAS OF EASTERN WASHINGTON AND NORTH IDAHO. EXPOSED RIDGE TOPS COULD EXPERIENCE WIND GUSTS OF 75 MPH OR MORE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
6 high wind, 3 strong wind, 2 dust storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Washington Palouse | 2010-05-03 | 47 | Male | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228721, 228728, 228731, 228732, 228725, 228718, 228719, 228720, 228729, 228733, 228717.